IBD Patients May Suffer Increased Skin Cancer Risk

According to two recently published studies, the risk of skin cancer may be increased in individuals who suffer from inflammatory bowel disease (IBD); the risk is heightened by the use of immunosuppressant medications, which typically are used to treat IBD. At this time, there are no recommendations for skin cancer screenings in IBD individuals.

According to two recently published studies, the risk of skin cancer may be increased in individuals who suffer from inflammatory bowel disease (IBD); the risk is heightened by the use of immunosuppressant medications, which typically are used to treat IBD. At this time, there are no recommendations for skin cancer screenings in IBD individuals.

The first study found that both past and present exposure to thiopurines—a commonly uses immunosuppressant—increased the risk of non-melanoma skin cancer (NMSC) considerably in patient with IBD. This trend was noticed in patients below the age of 50 as well as above it.

"The increased risk of skin cancer that we found in our study was observed in all patients, even before the age of 50 years,” said lead author of the study, Laurent Peyrin-Biroulet, MD, PhD, of University Hospital of Nancy, Henri Poincaré University, Vandoeuvre-lès-Nancy, France. “As expected, this risk increased with age. All patients with irritable bowel disease currently receiving or having previously received thiopurines should protect their skin from UV radiation and receive regular dermatologic screening, regardless of their age.”

This type of skin cancer is the most prevalent cancer diagnosed in patients receiving immunosuppressive medications; alarmingly, there does not seem to be a halt in the trend anytime soon, as patients who suffer from IBD are being treated with these immunosuppressant medications more and more.

The researchers involved in the second study found that certain IBD patients, such as men who also suffer from Crohn's disease, may already be at an increased risk of basal cell carcinoma (BCC), which is a common skin cancer resulting from NMSC. On top of that, using thiopurines increases the risk of squamous cell carcinoma (SCC), another common skin cancer caused by NMSC.

"All individuals should be protecting themselves against skin cancer," reported Harminder Singh, MD, MPH, FRCPC, of the University of Manitoba and lead author of this study. "But, it is especially important that physicians stress the need to be extra vigilant about skin care with their irritable bowel disease patients, especially among those exposed to immunosuppressants such as thiopurines."

Singh and his colleagues cautioned, however, that overall the increased risk of developing NMSC may not be significant enough to cease treatment of thiopurines for individuals who require the drugs to contolr their IBD.

These two studies were reported in Gastroenterology, the official journal of the American Gastroenterological Association.